Alert archive / Illinois / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 20, NWS Lincoln, IL

April 7, 1998Champaign County, Piatt County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Apr 7, 1998, 9:08 PM CDT for Champaign County, Piatt County, Illinois. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 7, 1998, 9:08 PM CDT (02:08 UTC)
Expired
Apr 7, 1998, 10:00 PM CDT
In force
52 min
Issued by
NWS Lincoln, IL
Area
Whole counties

Counties Champaign County, IL, Piatt County, IL

The radar

The Lincoln radar (KILX), 81 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 7, 7:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.1 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1998-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 756 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1998-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
756 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
671 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 080210 RRA
SVRSPI
ILC019-147-080300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
908 PM CDT TUE APR 7 1998

* SEVERE THUNDERSTORM WARNING FOR
  CHAMPAIGN COUNTY IN EAST CENTRAL ILLINOIS
  NORTHEASTERN PIATT COUNTY IN EAST CENTRAL ILLINOIS

* UNTIL 1000 PM CDT

* SOME LOCATIONS AFFECTED
  MANSFIELD
  MAHOMET
  LAKE OF THE WOODS
  CHAMPAIGN/URBANA

* AT 905 PM CDT LINCOLN DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  10 MILES WEST OF CHAMPAIGN...MOVING NORTHEAST AT 30 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR DAMAGING WINDS...
LARGE HAIL...AND VERY HEAVY RAIN. MOVE TO A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

REMEMBER...SEVERE THUNDERSTORMS MAY PRODUCE TORNADOES AT ANY TIME.

$$
BRITT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 2:29 PM CDT, 6 hours 39 minutes earlier.

Area forecast discussion, Apr 7, 2:29 PM CDT, 6 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
229 PM CDT TUE APR 7 1998

ETA MDL LACKING SOME HOURS...BUT RUC AND MESO-ETA FROM LAST NIGHT
VERIFIED WELL.  SFC LOW STILL IN SE NE AND NE KS...WITH WRM FRONT
EXTENDING TO BETWEEN SPI AND STL. THIS IS SLOW TO MOVE NORTH THIS AFTN
AND THIS EVE.  SOME MOISTURE CONVERGENCE  ALONG FRONT WITH SW SFC FLOW
SOUTH OF FRONT. WINDS NORTH OF FRONT FROM SE.  TEMPS ALOFT COOLING
SETTING UP STEEP LAPSE RATE OVER NRN MO INTO CNTRL IL.  MID LVL JET 50+
KT ALSO PUSHING INTO CNTRL IL.  DEWPOINTS IN MID TO UPPER 50S ACRS AREA
WITH TEMPS UNDER MOSTLY SUNNY SKIES NEAR 70.  MODIFIED ILX SOUNDING
SHOWS CAPE ABOVE 1000 AND LIS TO -3.  GOOD SHEAR PROFILE ALONG FRONT SO
ROTATION POSSIBLE.  STORMS HAVE ALREADY DEVELOPED N OR COU AND WILL MOVE
NE.  ZONES LOOK FINE FOR TONIGHT. RECOMMEND MENTION OF SEVERE FOR
TONIGHT...BUT ENDING LATER.

SINCE SYS IS MOVING SLOWLY...COULD SEE MORE ACTIVITY TOMORROW. RECOMMEND
CHC POPS FOR TOMORROW.

GUIDANCE LOOKS FINE FOR TEMPS TON AND TOMORROW.

ACTIVITY DEVELOPING OVER AREA NOW.  WILL SEND ADMSPI BEFORE 3PM.

PIA  47/64  84
SPI  52/65  85
DEC  51/65  86
CMI  48/67  86
LWV  54/69  86

AUTEN

In the hours before

Special weather statement, Apr 7, 7:14 PM CDT, 1 hour 54 minutes before
ILZ040-049-080300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
714 PM CDT TUE APR 7 1998

...TORNADO WATCH FOR SCOTT AND SCHUYLER COUNTY CANCELLED...

WHILE SCATTERED THUNDERSTORMS ARE EXPECTED OVER SCOTT AND SCHUYLER
COUNTY THIS EVENING...SEVERE WEATHER IS NOT EXPECTED.

A TORNADO WATCH REMAINS IN EFFECT OVER THE REMAINDER OF CENTRAL
ILLINOIS UNTIL 1 AM CDT.

BRITT
Special weather statement, Apr 7, 7:14 PM CDT, 1 hour 54 minutes before
ILZ040-049-080300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
714 PM CDT TUE APR 7 1998

...TORNADO WATCH FOR SCOTT AND SCHUYLER COUNTY CANCELLED...

WHILE SCATTERED THUNDERSTORMS ARE EXPECTED OVER SCOTT AND SCHUYLER
COUNTY THIS EVENING...SEVERE WEATHER IS NOT EXPECTED.

A TORNADO WATCH REMAINS IN EFFECT OVER THE REMAINDER OF CENTRAL
ILLINOIS UNTIL 1 AM CDT.

BRITT

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 7:01 PM CDTTornado WarningILXVermilion59 min
Apr 7, 7:03 PM CDTTornado WarningILXColes, Douglas57 min
Apr 7, 7:13 PM CDTTornado WarningILXPeoria, Tazewell62 min
Apr 7, 7:23 PM CDTTornado WarningILXWoodford67 min
Apr 7, 7:28 PM CDTTornado WarningILXDeWitt, McLean62 min
Apr 7, 7:39 PM CDTTornado WarningILXEdgar51 min
Apr 7, 8:00 PM CDTTornado WarningILXDouglas45 min
Apr 7, 8:10 PM CDTTornado WarningILXVermilion50 min
Apr 7, 8:24 PM CDTTornado WarningILXDeWitt, McLean66 min
Apr 7, 8:28 PM CDTTornado WarningILXEdgar62 min
Apr 7, 8:36 PM CDTTornado WarningILXEffingham54 min
Apr 7, 9:11 PM CDTTornado WarningILXJasper64 min
Apr 7, 9:30 PM CDTTornado WarningILXClay, Effingham60 min
Apr 7, 9:48 PM CDTTornado WarningILXChampaign, Douglas42 min
Apr 7, 10:07 PM CDTTornado WarningILXClark53 min
Apr 7, 10:22 PM CDTTornado WarningILXJasper53 min
Apr 7, 10:33 PM CDTTornado WarningILXClay57 min
Apr 7, 11:09 PM CDTTornado WarningILXCrawford, Jasper51 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.